Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Apr 18, 2004, 1:24 PM EDT for Schoolcraft County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2004, 1:24 PM EDT (17:24 UTC)
- Expired
- Apr 18, 2004, 2:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
215
WUUS53 KMQT 181724
SVRMQT
MIC153-181800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
124 PM EDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN
* UNTIL 200 PM EDT
* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF STEUBEN...OR 16 MILES
NORTHWEST OF MANISTIQUE. THE STORM WAS MOVING EAST AT 60 MILES AN
HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GULLIVER AROUND 140 PM EDT...
BLANEY PARK AROUND 145 PM EDT...
AT 110 PM EDT SKYWARN SPOTTERS REPORTED PENNY SIZE HAIL IN TRENARY
IN ALGER COUNTY WITH THIS STORM.
DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
$$
LAT...LON 4598 8648 4616 8648 4617 8604 4617 8586
4596 8587
JLA
WWW.CRH.NOAA.GOV/MQT/What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 11:38 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 18, 11:38 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1138 AM EDT SUN APR 18 2004 .DISCUSSION... MAIN FCST CONCERNS ARE SVR POTENTIAL AND FLOODING CURRENT WEATHER...14Z WATER VAPOR LOOP AND RUC ANALYSIS SHOWED A 590 DAM HIGH OVER THE SOUTHEAST U.S. WITH A SHRTWV TROUGH MOVING UPP THROUGH WESTERN COLORADO. SW FLOW IN THE MID/UPPER LEVELS EXTENDS FROM THE SE PACIFIC TO UPPER MICHIGAN HELPING TO TRANSPORT MOISTURE FROM THE PACIFIC (AS SEEN AS A STREAM OF HIGHER MOISTURE ON WATER VAPOR). BETWEEN THE MOISTURE STREAM AND SHRTWV TROUGH...A DRY SLOT WAS EVIDENT EXTENDING FROM NEBRASKA TO ARIZONA. AT THE SURFACE...A 995 MB LOW PRESSURE WAS LOCATED JUST TO THE NW OF SIOUX FALLS SOUTH DAKOTA WITH A WARM FRONT EXTENDING EASTWARD TO MINNEAPOLIS AND MANITOWIC. GREATEST PRESSURE FALLS (4 MB/HR) WERE LOCATED NEAR INTERNATIONAL FALLS...INDICATING THAT THE SURFACE LOW WILL PROBABLY CONTINUE ON A NE TRACK TODAY. NORTH OF THE SURFACE WARM FRONT...AND EVEN NORTH OF THE 850MB FRONT LOCATED FROM HINCKELY MN TO GREEN BAY (PER 12Z RAOBS)...IS A BAND OF SHOWERS AND THUNDERSTORMS. THESE STROMS EXTENDED FROM NORTHERN MN ACROSS NW WI AND THROUGH THE NORTH HALF OF UPPER MICHIGAN. MANY HAIL REPORTS WITH THE STORMS...ONE OF WHICH WAS ONE INCH IN DIAMETER OVER IRON RIVER AT 930 AM EDT. 12Z MPX SOUNDING SHOWED REASONS FOR THAT HAIL...WITH 2800 J/KG OF CAPE ABOVE 800 MB AND WET-BULB ZERO HEIGHTS AROUND 9500 FT. ALSO THE PRECIPITABLE WATER WAS 1.37 INCHES (ABOUT 200 PERCENT OF NORMAL)...INDICATIVE OF THE POTENTIAL FOR HEAVY RAIN. 12Z ETA APPEARS TO HAVE A BETTER HANDLE ON THE CURRENT SHOWERS AND THUNDERSTORMS (12Z RUC DID NOT HAVE ANY OVER UPPER MI BETWEEN 12 AND 15Z) AND WILL FOLLOW FOR UPDATE. SFC LOW EXPECTED TO HEAD NE...REACHING MSP AROUND 00Z. HOWEVER THE 850MB WARM FRONT...BEING PROPELLED NORTHWARD BY A 50-60KT JET...WILL REACH LAKE SUPERIOR BY 21Z. THE SFC FRONT...LAGGING A BIT BY OUTFLOW FROM STORMS...WILL REACH THE WISCONSIN BORDER BY 21Z. SINCE MOST OF THE STORMS CURRENTLY ARE ASSOCIATED WITH THE 850MB WARM FRONT...FIGURE MOST OF THIS MORNINGS CONVECTION WILL MOVE NORTH OF UPPER MICHIGAN EARLY THIS AFTERNOON. THEN...AS DAYTIME HEATING...DYNAMIC LIFT AND THE DRY-SLOT COME TOGETHER...SHOULD SEE STORMS FIRE OVER SW MN AROUND 2-3 PM AND RACE UP TOWARDS UPPER MICHIGAN. SOUNDING PROFILES INDICATIVE OF SUPERCELLS WITH 0-6KM SHEAR RUNNING BETWEEN 50 AND 60 KT...CAPE BETWEEN 2000-2500 J/KG AND 0-3KM STORM RELATIVE HELICITY AROUND 400 M2/S2. CAN NOT RULE OUT TORNADOES EITHER WITH 0-1KM STORM RELATIVE HELICITY BETWEEN 2000 AND 300 M2/S2. AFTER COORDINATION WITH SPC...MODERATE RISK WILL NOW BE EXPANDED NORTHWARD TO INCLUDE MUCH OF WESTERN UPPER MICHIGAN. HYDROLOGY CONCERNS MAY BECOME A PROBLEM TONIGHT AS RIVERS RESPOND TO RAINFALL THIS MORNING AND WITH THE CONVECTION THIS AFTERNOON/EVENING. THEREFORE WILL KEEP FLOOD WATCH GOING. COORDINATED WITH SPC...THANKS. && .MQT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH MIZ001>005-009-084 TONIGHT-MON. && AJ
Hazardous weather outlook, Apr 18, 7:04 AM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 704 AM EDT SUN APR 18 2004 MIZ001>007-009>014-084-085-191200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 704 AM EDT SUN APR 18 2004 .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY PRODUCE LARGE HAIL TODAY...AND EITHER LARGE HAIL OR DAMAGING WINDS THIS EVENING. HEAVY RAIN IS POSSIBLE IN WESTERN UPPER MICHIGAN TONIGHT...WITH THE POTENTIAL FOR AN INCH TO INCH AND A HALF OF RAIN. THE RUNOFF FROM THIS RAINFALL AND THE MELTING OF LINGERING SNOW OVER HIGHER TERRAIN MAY CAUSE SOME FLOODING OF RIVERS...STREAMS...AND LOW LYING AREAS... AS WELL AS PONDING OF WATER ON ROADS. SEE THE LATEST HYDROLOGIC STATEMENTS FOR COMPLETE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME FLOODING IS POSSIBLE IN WESTERN UPPER MICHIGAN ON MONDAY...DUE TO RUNOFF FROM RAINFALL SUNDAY NIGHT AND ADDITIONAL SNOWMELT OVER THE HIGHER TERRAIN. SEE THE LATEST HYDROLOGIC STATEMENTS FOR COMPLETE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JKL
In the hours before
Local storm report, Apr 18, 11:23 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1123 AM EDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 4 W IRON RIVER 46.10N 88.72W
04/18/2004 1.00 INCH IRON MI PUBLIC
&&
MCTLocal storm report, Apr 18, 11:59 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1159 AM EDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL STAMBAUGH 46.08N 88.63W
04/18/2004 1.75 INCH IRON MI TRAINED SPOTTER
1155 AM HAIL IRON RIVER 46.10N 88.64W
04/18/2004 0.75 INCH IRON MI TRAINED SPOTTER
1159 AM HAIL 4 W CRYSTAL FALLS 46.10N 88.41W
04/18/2004 0.75 INCH IRON MI TRAINED SPOTTER
&&
TRHLocal storm report, Apr 18, 12:16 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1216 PM EDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL RANDVILLE 45.98N 88.05W
04/18/2004 0.75 INCH DICKINSON MI TRAINED SPOTTER
&&
TRHLocal storm report, Apr 18, 12:47 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1247 PM EDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL ARNOLD 46.05N 87.48W
04/18/2004 1.25 INCH MARQUETTE MI TRAINED SPOTTER
&&
TRHLocal storm report, Apr 18, 1:14 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
114 PM EDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL TRENARY 46.20N 86.97W
04/18/2004 0.75 INCH ALGER MI TRAINED SPOTTER
&&
TRHThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:10 AM EDT | Severe Thunderstorm Warning | MQT | Marquette | 65 min |
| Apr 18, 10:39 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 51 min |
| Apr 18, 11:21 AM EDT | Severe Thunderstorm Warning | MQT | Iron | 54 min |
| Apr 18, 12:07 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson | 38 min |
| Apr 18, 12:26 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 49 min |
| Apr 18, 12:54 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta | 51 min |
| Apr 18, 7:01 PM EDT | Special Marine Warning | MQT | 74 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.